Journal of the Korean Ophthalmological Society 2005;46(11):1944-1950.
Published online November 30, 2005.
Topiramate-induced Acute Angle-Closure Glaucoma.
Chan Jeon, Chang Won Kee
Department of Ophthalmology, Samsung Medical Center, School of Medicine, Sungkyunkwan University, Seoul, Korea. cwkee@smc.samsung.co.kr
토피라메이트에 의한 급성폐쇄각녹내장
전찬,기창원
Department of Ophthalmology, Samsung Medical Center, School of Medicine, Sungkyunkwan University, Seoul, Korea
Correspondence:  Chan Jeon, M.D.
Abstract
PURPOSE
We describe 2 cases of bilateral acute angle-closure glaucoma associated with topiramate, a drug that has recently been prescribed for epilepsy or weight reduction. METHODS: A 51-year-old man and a 27-year-old woman, previously devoid of ocular problems, visited the emergency room with blurry vision after taking topiramate for epilepsy and weight reduction, respectively. Thorough medical history taking and ocular examinations including ultrasound biomicroscopy were performed. RESULTS: Ultrasound biomicroscopy revealed supraciliary choroidal effusion causing forward displacement of the lens-iris diaphragm, which resulted in myopia, anterior chamber shallowing, and increased intraocular pressure by angle-closure. Discontinuation of topiramate and the administration of cycloplegics, steroids and pressure-lowering agents led to the resolution of the symptoms. CONCLUSIONS: An idiosyncratic reaction of topiramate may produce supraciliary choroidal effusion and ciliary body edema, resulting in anterior displacement of lens-iris diaphragm, increased myopia and acute angle-closure glaucoma. Thorough medical history taking and ocular examinations are necessary to rule out the drug-induced acute angle-closure glaucoma.
Key Words: Angle-closure glaucoma;Choroidal effusion;Myopia;Topiramate


ABOUT
BROWSE ARTICLES
EDITORIAL POLICY
FOR CONTRIBUTORS
Editorial Office
SKY 1004 Building #701
50-1 Jungnim-ro, Jung-gu, Seoul 04508, Korea
Tel: +82-2-583-6520    Fax: +82-2-583-6521    E-mail: kos08@ophthalmology.org                

Copyright © 2021 by Korean Ophthalmological Society. All rights reserved.

Developed in M2PI

Close layer
prev next